Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 65, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 6, 2019, 5:49 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2019, 5:49 PM CDT (22:49 UTC)
- Expired
- May 6, 2019, 6:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Deaf Smith County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:23 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 6, 4:23 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Amarillo TX 423 PM CDT Mon May 6 2019 CORRECTED PARAGRAPH 2 OF LONG TERM SECTION .SHORT TERM... .PREV DISCUSSION... /Issued 241 PM CDT Mon May 6 2019/ SHORT TERM...This Afternoon through Tonight... A mid-level shortwave is currently in the western Panhandles and generating clouds. Radar is showing some precip up in southeastern Colorado, where the wave meets the lee-side low that is developing. Hi-res models are not showing convection starting this soon; however, the HRRR about 2 hours ahead of now looks to match up for precip location as well as the current temperature for Amarillo. If we follow the HRRR staying 2 hrs ahead, we could expect storms to pop in the Panhandles around 21Z. This would likely match up well for the next shortwave to come into the Panhandles. Forecast soundings for the HRRR show 1500-1800 J/kg for CAPE available. The NAM shows forecast CAPE to be 2500-3000 J/kg. Short range models have been all over today with what will happen with storms today. Some want to kick off just a few storms that don't look very impressive while other models produce more storms that could have large hail, damaging winds, and a possible tornado threat. Current best thoughts will be a few storms will form with the possibility for large hail and damaging winds. Storm motions will be slow, so localized flooding could be a problem as well. Models bring the cold front to the Oklahoma border overnight which could keep some precip in the northern zones overnight. Not expecting severe weather from that precip. It could however help set up a baroclinic zone for tomorrow's convection with low clouds hanging around tomorrow morning in the north while the southern zones are clear and warming. Beat && .LONG TERM... Tuesday through Monday... Main concern remains threat for severe thunderstorms Tuesday, mainly during the afternoon and evening. Dryline expected to sharpen across western sections by Tuesday afternoon. Uncertain of depth of intrusion of cold into northern sections and/or its possible movement northward as a warm front. Both of these boundaries will provide focusing mechanisms for thunderstorm development. Airmass expected to be very unstable and adequately sheared for strong to severe thunderstorms. Rich and deep moisture will also be in place, leading to the potential for heavy rains and the threat for flooding or flash flooding Tuesday afternoon and evening. Models in general agreement that Pacific cold front will move eastward across the Texas and Oklahoma Panhandles during the morning on Wednesday before polar cold front passes during the afternoon and morning. Much cooler and more stable air arrives with passage of polar front, with threat for thunder greatly reduced Wednesday night and Thursday, with only rain showers expected. Thursday expected to be coolest day of the forecast, when highs fall about 20 degrees short of climo. Highs Friday and Saturday also remain below normal with highs in the 60s. Rain showers possible again Friday and Friday night as southeast low-level flow resumes with departure of cool surface ridge. Return of modest amounts of moisture and instability expected to support mention of thunder Saturday and beyond. Severe threat looks low Saturday through Monday owing to relatively cool conditions. Cockrell && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 59 79 53 76 43 / 30 70 60 5 5 Beaver OK 56 76 56 74 44 / 60 60 80 20 10 Boise City OK 51 70 48 66 39 / 20 40 40 20 20 Borger TX 60 79 56 75 45 / 30 70 60 5 5 Boys Ranch TX 58 80 52 76 44 / 20 70 40 5 10 Canyon TX 58 81 53 78 43 / 30 70 40 5 0 Clarendon TX 60 78 57 79 47 / 50 60 70 5 0 Dalhart TX 53 76 50 71 42 / 10 40 40 20 20 Guymon OK 55 73 53 69 42 / 30 70 60 20 20 Hereford TX 58 81 52 78 43 / 30 60 20 0 0 Lipscomb TX 59 77 57 76 46 / 60 60 70 10 5 Pampa TX 59 77 55 74 43 / 40 60 70 5 5 Shamrock TX 60 78 59 79 48 / 50 60 80 10 0 Wellington TX 60 79 60 82 50 / 40 60 80 10 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/03
Hazardous weather outlook, May 6, 3:44 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 344 PM CDT Mon May 6 2019 OKZ001>003-TXZ001>020-317-071100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 344 PM CDT Mon May 6 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Isolated to scattered thunderstorms are expected, mainly across the eastern three-fourths of the Panhandles. Some storms through 1 AM will have the potential to become strong to severe. The main threats will be hail up to baseball size and winds up to 70 MPH. Additionally, an isolated tornado cannot be ruled out, with a relatively higher risk for a tornado across the eastern two thirds of the Oklahoma Panhandle and the immediate adjacent parts of the Texas Panhandle. Brief heavy rains will accompany the stronger storms, possibly leading to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are expected Tuesday, mainly during the afternoon and evening. Hail up to baseball size and winds up to 70 MPH will be possible across much of the Oklahoma and Texas Panhandles during the afternoon and evening. Isolated tornadoes may also occur Tuesday afternoon and evening. Heavy rains can also be expected, possibly leading to localized flooding or flash flooding Tuesday afternoon and evening. Thunderstorms will be possible Wednesday, with some storms having the potential to become strong to severe, with large hail and damaging winds as the primary hazards. Thunderstorms will be possible again Saturday through Sunday. The threat for severe weather will be low Saturday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert for possible activation through the late evening today, and again Tuesday afternoon and evening. Cockrell
In the hours before
Special weather statement, May 6, 5:41 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Amarillo TX 541 PM CDT Mon May 6 2019 TXZ016-017-062345- Randall TX-Deaf Smith TX- 541 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 645 PM CDT... At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near Summerfield, or 6 miles southwest of Hereford, moving northeast at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hereford, Umbarger, Buffalo Lake and Dawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3475 10258 3516 10219 3493 10190 3475 10212 TIME...MOT...LOC 2240Z 221DEG 23KT 3473 10245 Schneider
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:00 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 60 min |
| May 5, 7:02 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley, Randall | 29 min |
| May 5, 7:54 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree and 2 more | 96 min |
| May 5, 9:03 PM CDT | Tornado Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 18 min |
| May 5, 9:25 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Wheeler | 33 min |
| May 6, 5:17 AM CDT | Dense Fog Advisory | AMA | Collingsworth, Dallam, Donley, Gray, Hartley, Moore and 2 more | 5 hr |
| May 6, 5:41 PM CDT | Special Weather Statement | AMA | Randall | 64 min |
| May 6, 5:58 PM CDT | Special Weather Statement | AMA | Hutchinson | 62 min |
| May 6, 6:03 PM CDT | Special Weather Statement | AMA | Moore | 57 min |
| May 6, 6:09 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Moore, Oldham, Potter, Randall | 51 min |
| May 6, 6:26 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 64 min |
| May 6, 6:49 PM CDT | Special Weather Statement | AMA | Potter | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.